Chemotherapy and Hypersensitivity to Temperature
Chemotherapy can cause many side effects to the patient’s body. Side effects can be experienced months or even years after chemotherapy treatment. Some side effects will subside naturally and some will require medical intervention. Not every patient will experience every side effect, some may have no side effects.
One of the side effects of chemotherapy treatment is hypersensitivity to temperature. Many of the agents used to treat carcinomas are well known to cause this problem. This side effect usually exhibits as hypersensitivity to cold.
The main cause of hypersensitivity to temperature while receiving chemotherapy is a condition called peripheral neuropathy. This condition causes damage to the sensory nerves, most commonly in the hands and feet. The axon part of the nerve is damaged resulting in trouble signaling between nerves. This can cause tingling or numbness in the hands and feet and hypersensitivity to temperature. It is estimated that approximately 30 to 40 percent of cancer patients experience peripheral neuropathy. The good news is that it is usually a temporary condition.
Coping with Hypersensitivity to Temperature
Once the patient realizes that hypersensitivity to temperature is taking place it is a good idea to keep a log of these symptoms. Record when the changes occur, how long they last and the symptoms. Taking the log to the next physician’s appointment can help the physician decide how best to treat the symptoms.
When the temperature drops outside, take extra measures to bundle up. Wear socks and fleece gloves to bed if the weather is chilly. If the weather is wet it is a good idea to wear gloves to protect the skin. Rainfall that may have seemed slightly chilly but manageable before can feel like an ice storm if there is hypersensitivity to temperature involved. Wear gloves to remove items from the refrigerator or freezer. Skipping the ice cubes in drinks and eating food at room temperature can help as well. Avoiding alcohol is also a good idea as alcohol may exacerbate symptoms.
Patient’s may want to try massage therapy, acupuncture or physical therapy to control symptoms. The use of vitamin B12 as directed by a physician has been shown to provide some relief to hypersensitivity to temperature. If symptoms persist and become too severe your physician may adjust your dosage of chemotherapy.
Hypersensitivity to temperature may or may not occur during chemotherapy treatment. The main cause of this condition is peripheral neuropathy. It is usually a temporary condition that does go away eventually. Patient’s can take measures to alleviate the symptoms and there are several modalities available to try to obtain relief. Keeping a log for the physician of when and the duration of the effects can be very useful in helping the physician if the dose of chemotherapy needs adjusted for severe hypersensitivity.
Image source: www.publicdomainpictures.com